Analysis of a Model of Elastic Dislocations in Geophysics

Andrea Aspri, Elena Beretta, Anna L. Mazzucato, Maarten V. De Hoop

Research output: Contribution to journalArticlepeer-review

Abstract

We analyze a mathematical model of elastic dislocations with applications to geophysics, where by an elastic dislocation we mean an open, oriented Lipschitz surface in the interior of an elastic solid, across which there is a discontinuity of the displacement. We model the Earth as an infinite, isotropic, inhomogeneous, elastic medium occupying a half space, and assume only Lipschitz continuity of the Lamé parameters. We study the well posedness of very weak solutions to the forward problem of determining the displacement by imposing traction-free boundary conditions at the surface of the Earth, continuity of the traction and a given jump on the displacement across the fault. We employ suitable weighted Sobolev spaces for the analysis. We utilize the well-posedness of the forward problem and unique-continuation arguments to establish uniqueness in the inverse problem of determining the dislocation surface and the displacement jump from measuring the displacement at the surface of the Earth. Uniqueness holds for tangential or normal jumps and under some geometric conditions on the surface.

Original languageEnglish (US)
Pages (from-to)71-111
Number of pages41
JournalArchive for Rational Mechanics and Analysis
Volume236
Issue number1
DOIs
StatePublished - Apr 1 2020

All Science Journal Classification (ASJC) codes

  • Analysis
  • Mathematics (miscellaneous)
  • Mechanical Engineering

Fingerprint Dive into the research topics of 'Analysis of a Model of Elastic Dislocations in Geophysics'. Together they form a unique fingerprint.

Cite this